Our Services
Medical Information
Helpful Resources
Published on: 10/27/2026
Loperamide overdose in children can cause dangerous respiratory depression, drowsiness, and life-threatening cardiac arrhythmias such as QT prolongation, torsades de pointes, and bradycardia, because young children are far more sensitive to its opioid and cardiac sodium channel effects than adults. Warning signs include slow or shallow breathing, extreme sleepiness, limpness, fainting, abdominal swelling, and an irregular or slow heartbeat, and symptoms may be delayed for hours after ingestion. Dosing errors, accidental access to the medicine, and use in infants under age 2 are the most common causes, and several important details affect how urgent the situation is, so see below to understand more.
If a child has taken too much loperamide, call emergency services or poison control immediately, since cardiac and breathing complications can appear without warning. For milder or unclear symptoms in yourself or your child, a free, instant, online symptom check can help you organize what you are noticing, understand which signs are most concerning, and decide whether urgent care, a doctor visit, or watchful waiting is the right next step.
Last reviewed for medical accuracy: 10/27/2026
Loperamide is an anti-diarrhea medicine that slows movement through the intestines. It is available without a prescription in many countries, but it is not automatically safe for children. A child can become seriously ill after taking too much, taking it too often, or swallowing an adult’s medicine. Large overdoses may affect both the brain and the heart.
If you believe a child has taken more loperamide than directed, contact emergency services or a poison center immediately. Do not wait for symptoms to appear. In the United States, Poison Control can be reached at 1-800-222-1222. If the child is difficult to wake, breathing abnormally, has fainted, or has a seizure, call emergency services now.
At recommended doses, loperamide mainly acts in the intestines. In an overdose, however, it can produce opioid-like effects throughout the body. The two most serious complications are:
Heart rhythm problems may include prolongation of the QT or QRS intervals on an electrocardiogram, ventricular tachycardia, torsades de pointes, cardiac arrest, and sudden death. These effects have been reported after large doses and may occur even when the child initially appears well.
Loperamide can remain in the body for a long time, particularly after an overdose. Symptoms may be delayed or may return after a period of improvement. A child who seems normal after swallowing the medicine still needs prompt professional advice.
The signs of loperamide overdose in child can vary depending on the amount taken, the child’s age and size, other medicines involved, and underlying health conditions. Possible warning signs include:
A child may not describe palpitations or chest symptoms clearly. Sudden weakness, fainting, or a child becoming unusually quiet and hard to awaken should be treated as an emergency.
Call emergency services immediately if the child:
Place an unconscious but breathing child on their side while waiting for help. If the child is not breathing normally and you know how to provide CPR, begin CPR and follow the emergency dispatcher’s instructions. Do not leave the child alone.
Loperamide can affect opioid receptors at high concentrations. This may suppress the brain’s signals that control breathing. Respiratory depression can develop gradually, so a child who is merely sleepy may become dangerously difficult to wake later.
Do not assume the child is safe because they are breathing at the moment. Watch for shallow breathing, fewer breaths than usual, snoring-like sounds in an unresponsive child, or pauses between breaths. These are urgent warning signs.
Naloxone, an opioid antidote, may sometimes be used by medical professionals when loperamide causes opioid-type breathing problems. It may not completely reverse the toxicity, and repeated doses or prolonged monitoring may be needed. Caregivers should not delay emergency treatment while trying to obtain or administer medicine at home.
Large amounts of loperamide can interfere with the electrical activity that controls the heartbeat. This may lengthen the time it takes the heart to reset between beats. The result can be an unstable rhythm, including a rhythm that causes fainting, seizures, or cardiac arrest.
Heart rhythm toxicity is especially concerning when the child has:
A hospital may perform repeated electrocardiograms, monitor oxygen levels and heart rhythm, and check blood tests. Treatment depends on the child’s symptoms and test results. Hospital care may include intravenous fluids, correction of electrolyte problems, medicines for abnormal rhythms, breathing support, and observation for delayed effects.
If a child may have swallowed loperamide:
Do not make the child vomit. Do not give food, drink, activated charcoal, or another medicine unless a poison specialist or healthcare professional specifically tells you to do so. Home remedies cannot reliably prevent respiratory depression or heart rhythm problems.
If the child vomits, becomes sleepy, or has trouble swallowing, giving anything by mouth may increase the risk of choking. Take the medicine container to the emergency department if possible, but do not delay care while searching for it.
For non-emergency concerns, you might consider a free, online symptom check, using the doctor approved Ubie Symptom Checker. It may help organize symptoms and suggest what type of care to seek. However, a symptom checker cannot diagnose loperamide poisoning, measure a child’s heart rhythm, or monitor breathing. Never use it instead of calling emergency services or Poison Control when an overdose is possible or serious symptoms are present.
Keep loperamide and all medicines locked or stored out of children’s sight and reach. Child-resistant packaging reduces risk but does not make a medicine child-proof. Avoid describing medicine as candy, and count tablets regularly if several people use medicines in the home.
Children should not be given loperamide unless a doctor or other qualified healthcare professional recommends it. Diarrhea in children can have many causes, and treatment may require fluids rather than an anti-diarrhea medicine. Ask a doctor or pharmacist about the correct treatment and dose for the child’s age and condition.
Any possible overdose deserves prompt advice, even if the child seems well. Speak to a doctor about anything that could be life threatening or serious, including unusual sleepiness, breathing changes, fainting, seizures, or a suspected loperamide overdose.
(References)
* Ahmad SR. Lomotil overdose. Pediatrics. 1992 May;89(5 Pt 1):980-1. PMID: 1579421.
* Antoniou T, Juurlink DN. Loperamide abuse. CMAJ. 2017 Jun 12;189(23):E803. doi: 10.1503/cmaj.161421. PMID: 28606977; PMCID: PMC5468105.
* Nattel S. An Emerging Malignant Arrhythmia Epidemic Due to Loperamide Abuse: Underlying Mechanisms and Clinical Relevance. JACC Clin Electrophysiol. 2016 Dec;2(7):790-792. doi: 10.1016/j.jacep.2016.10.009. Epub 2016 Dec 19. PMID: 29759762.
* Krieg B. Interaktionspotenzial im Blick behalten. Med Monatsschr Pharm. 2016 Nov;39(11):497-8. PMID: 29956532.
* Arnold C, Martinez Martinez CJ. Loperamide Overdose. Cureus. 2019 May 25;11(5):e4753. doi: 10.7759/cureus.4753. Epub 2019 May 25. PMID: 31363435; PMCID: PMC6663275.
* Sahi N, Nguyen R, Patel P, Santos C. Loperamide. StatPearls. 2024 Jan. PMID: 32491808.
* Krantz MJ, Palmer RB, Haigney MCP. Cardiovascular Complications of Opioid Use: JACC State-of-the-Art Review. J Am Coll Cardiol. 2021 Jan 19;77(2):205-223. doi: 10.1016/j.jacc.2020.11.002. PMID: 33446314.
* Levine M, Lovecchio F. New Designer Drugs. Emerg Med Clin North Am. 2021 Aug;39(3):677-687. doi: 10.1016/j.emc.2021.04.013. Epub 2021 Jun 9. PMID: 34215409.
* Vearrier D, Grundmann O. Clinical Pharmacology, Toxicity, and Abuse Potential of Opioids. J Clin Pharmacol. 2021 Aug;61 Suppl 2:S70-S88. doi: 10.1002/jcph.1923. PMID: 34396552.
* Font J, Alexandre J, Dolladille C, Milliez P, Ollitrault P. Loperamide-Associated Ventricular Arrhythmias. J Am Coll Cardiol. 2023 Oct 24;82(17):e157-e158. doi: 10.1016/j.jacc.2023.06.054. PMID: 37852700.
We would love to help them too.
For First Time Users
We provide a database of explanations from real doctors on a range of medical topics. Get started by exploring our library of questions and topics you want to learn more about.
Was this page helpful?
Purpose and positioning of servicesUbie Doctor's Note is a service for informational purposes. The provision of information by physicians, medical professionals, etc. is not a medical treatment. If medical treatment is required, please consult your doctor or medical institution. We strive to provide reliable and accurate information, but we do not guarantee the completeness of the content. If you find any errors in the information, please contact us.